Virginia, 2007

Flood in Virginia, March 2, 2007

March 2, 2007 · NWS LWX · 1 event in 1 county or zone

Deep low pressure moving from the middle Mississippi Valley into the Upper Midwest brought a warm front across the Mid Atlantic on the evening of March 1st. A strong cold front crossed the region during the early morning hours of March 2nd.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Deep low pressure moving from the middle Mississippi Valley into the Upper Midwest brought a warm front across the Mid Atlantic on the evening of March 1st. A strong cold front crossed the region during the early morning hours of March 2nd. These two systems brought heavy rain and thunderstorms to the region. Roads were flooded in Augusta County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Mar 2, 3:11 AM EST, 49 minutes earlier.

Area forecast discussion, Mar 2, 3:11 AM EST, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
311 AM EST FRI MAR 2 2007

.SHORT TERM /TODAY THROUGH SATURDAY/...
CDFNT ACRS WVA ATTM...W/ NEARLY ALL THE PCPN AHD OF IT. WMFNT
SEEN IN MESO ANALY /VIA WND DIR/ S OF OKV...N OF METRO DC...AND
APPROX THRU METRO BALT. DEEP CNVCTN SEEN ACRS THE CAROLINAS SWD.
LTST GDNC SUGGESTS THAT ATMOS LCLLY WL REMAIN STBL... A LOT MORE
SO THAN PRVS RUNS HV SUGGESTED. THIS SOLN MUCH CLSR TO CLIMO
NORMS. 06Z RAOB HAS BEEN LAUNCHED. WL BE INTERESTING TO SEE WHAT
IT REVEALS.

QPF LESS THAN PRVS FCSTS AS WELL. THE XCPTN TO THAT HAS BEEN PARTS
OF CNTRL VA...WHERE IFLOWS GAGES REPORT NEAR 2.5 INCHES RAIN IN PAST
12 HRS IN HIGHLAND...AUGUSTA AND NELSON CNTYS. HV FLW FOR THOSE CNTYS.
WL CONT TO MONITOR. SINCE HIEST RAFL RATES STILL AHD...AND TOPSOIL
SATD...WL KEEP FLOOD WATCH GOING TO THE END. ANY ONGOING ISSUES CAN
BE HNDLD BY OTR PRODUCTS.

GOOD MDL AGREEMENT SYNOPTICALLY FOR THE NXT CPL DAYS. CDFNT SHUD
PUSH E OF BAY MID MRNG. HOLDING ONTO LIKELY POPS I-95 CRRDR AND
DEF POPS BAY FOR 1ST PART OF THE MRNG. WL TAPER POPS OFF THRU
MIDDAY AS DRY /H10-5 MEAN LYR RH ARND 20 PCT/ AIR ADVECTS IN.
ALTHO GOOD H8 CAA ACCMPNYS DRYING...BNDRY LYR TEMPS SLOW TO
COOL... LIKELY ENHANCED BY COMPRESSIONAL WARMING. THAT SAID...MET
LOOKS TOO WARM IN THE 60S...AND WL SIDE ON THE COOLER SIDE OF MOS
SUITE.

H8-5 CYCLONE REMAINS ROTATING NEAR GRTLKS TNGT-SAT NGT. VARIOUS
SPOKES OF VORT WL CURVE ROUND UPR LOW AND PROVIDE SOME PCPN
CHCS...MAINLY TO WRN UPSLOPE RGNS. TRAJ NOT FVRBL...W/WSW NOT
WNW...SO QPF SHUD BE REAL LGT. TEMPS WUD SPPRT MOSTLY SNW AT NGT
AND RAIN DURING DAY. NOT MUCH DISCREPANCY FOR MIN-T TNGT. STILL A
SPREAD ON MAXT TMRW. ONCE AGN WENT LOW SINCE CWFA SHUD BE IMPACTED
BY CAA.

STRNGR VORT AXIS APPCHG AREA SAT AFTN...BRINGG 2NDRY CDFNT THRU.
WL INCR POPS IN W...AND SPREAD SCHC E OF BLURDG. TEMPS/TKNSS SUGGEST
MAINLY RAIN ON THE PLAIN.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
CDFNT PUSHES E OF BAY SAT NGT. AFTR EVE OPPORTUNITY FOR PCPN...
CHCS DWINDLE TO SCT UPSLOPE SHSN OVNGT THRU SUN. HIPRES THEN
BUILDS IN NXT WK.

&&

.AVIATION /07Z-06Z/...
TRIPLE POINT SFC LOW DEVELOPING OVER NORTHERN WV AT 07Z WILL MOVE TO
NORTHEASTERN MD BY 12Z THIS MORNING. IFR TO OCCASIONAL LIFR CIGS ARE
EXPECTED THROUGH 13Z AT MRB/CHO AND 14Z AT IAD/DCA/BWI/MTN IN THE
WARM SECTOR WITH MODERATE TO BRIEFLY HEAVY RAIN. SOUTH TO SOUTH
SOUTHEAST WINDS WILL GUST UP TO 25 KT AHEAD OF THE COLD FRONT WHICH
IS EXPECTED TO PASS THROUGH MRB/CHO BETWEEN 10Z AND 11Z AND
IAD/DCA/BWI/MTN BETWEEN 12Z AND 13Z. IMPROVEMENT TO VFR CIGS AND
VSBYS IS EXPECTED QUICKLY BEHIND THE FROPA...WITHIN 1 TO 2 HOURS.
BOUNDARY LAYER MIXING BEHIND THE FRONT WILL RESULT IN WEST WINDS 10
TO 15 KT WITH GUSTS OF 25 TO 30 KT THROUGH 00Z SATURDAY. CLEAR SKIES
WILL PREDOMINATE FROM 00Z TO 12Z SATURDAY WITH GRADIENT AROUND LOW
PRESSURE IN THE CENTRAL GREAT LAKES PRODUCING SOUTHWEST WINDS AT
AROUND 5 KT OVERNIGHT.

&&

.MARINE...
SCA WNDS ON THE BAY ATTM. 35 KT STILL AVBL TO BE MIXED IN
COLUMN...AND WNDS SHUD PICK UP AS CDFNT APPCHS. THEN...GOOD MIXING
IN WLY FLOW BHD FNT LTR TDA. ANTHR SCA OPPORTUNITY COMES LT SAT-
SAT NGT BHD 2NDRY CDFNT.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...FLOOD WATCH UNTIL 7 AM EST THIS MORNING FOR DCZ001.

MD...FLOOD WATCH UNTIL 7 AM EST THIS MORNING FOR MDZ003>007-009>011-
     013-014-016-501-502.

VA...FLOOD WATCH UNTIL 7 AM EST THIS MORNING FOR VAZ021-025>031-
     036>042-050>056.

WV...FLOOD WATCH UNTIL 7 AM EST THIS MORNING FOR WVZ050>055-501>504.

MARINE...GALE WARNING UNTIL 3 PM EST THIS AFTERNOON FOR ANZ530>537.

&&

SHORT TERM...HTS
LONG TERM...HTS
AVIATION...SMITH
MARINE...HTS
Hazardous weather outlook, Mar 1, 6:12 PM EST, 9 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
612 PM EST THU MAR 1 2007

ANZ530>537-DCZ001-MDZ003>007-009>011-013-014-016>018-501-502-
VAZ021-025>031-036>042-050>057-WVZ050>055-501>504-021000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-WASHINGTON-FREDERICK MD-CARROLL-
NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE-
PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
612 PM EST THU MAR 1 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE
EASTERN SHORE INCLUDING THE CHESAPEAKE BAY AND EAST OF GARRETT
COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA...
WASHINGTON DC AND THE TIDAL POTOMAC RIVER.

.DAY ONE...TONIGHT

A VERY STRONG STORM SYSTEM IS TAKING AIM ON THE MID ATLANTIC STATES
TONIGHT THROUGH FRIDAY MORNING. LOW PRESSURE OVER THE MID
MISSISSIPPI VALLEY EARLY THIS EVENING WILL CONTINUE TO MOVE TO THE
NORTHEAST. THIS STORM SYSTEM HAS A HISTORY OF PRODUCING HAZARDOUS
WEATHER FROM THE PACIFIC NORTHWEST OF THE UNITED STATES THROUGH THE
PLAINS STATES AND MISSISSIPPI VALLEY.

AHEAD OF AN APPROACHING WARM FRONT...RAIN WILL FALL ACROSS NORTHERN
AND CENTRAL VIRGINIA AND THE EASTERN PAN HANDLE OF WEST VIRGINIA.
THE RAIN WILL BE HEAVY AT TIMES OVERNIGHT WITH 1 TO AS MUCH AS 3
INCHES OF RAINFALL EXPECTED. THIS RAIN WILL FALL ON ALREADY WET
SOIL AND LIKELY LEAD TO FLOODING OF SMALL CREEKS...STREAMS AND
TRIBUTARIES. AS THE WARM FRONT LIFTS NORTH OF THE AREA BY THE
EARLY MORNING HOURS THE STEADY HEAVY RAINFALL WILL MOVE NORTHEAST.
A FLOOD WATCH IS IN EFFECT THROUGH FRIDAY MORNING FOR MUCH OF THE
AREA.

SHOWERS AND THUNDERSTORMS ARE EXPECTED ALONG THE COLD FRONT. SOME OF
THESE THUNDERSTORMS MAY BE SEVERE WITH DAMAGING WINDS AND ISOLATED
TORNADOES POSSIBLE. THE GREATEST RISK OF SEVERE WEATHER WILL BE
ROUGHLY ALONG AND SOUTH OF A LINE FROM HARRISONBURG TO WASHINGTON DC
TO ANNAPOLIS. THE MOST LIKELY TIME FOR SEVERE WEATHER WILL BE
BETWEEN 3 AM AND 8 AM FRIDAY.

DECISION MAKERS AND PLANNERS SHOULD BE PREPARED FOR HAZARDOUS
WEATHER CONDITIONS BEGINNING THIS EVENING WITH POTENTIAL FLOODING
AND OVERNIGHT WITH THE RISK OF SEVERE THUNDERSTORMS.

A GALE WARNING WILL IS IN EFFECT FOR THE TIDAL POTOMAC RIVER AND
MARYLAND CHESAPEAKE BAY WATERS TONIGHT.

MINOR COASTAL FLOODING IS POSSIBLE ALONG THE CHESAPEAKE BAY AND
TIDAL POTOMAC RIVER AT TIMES OF HIGH TIDE LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

MINOR COASTAL FLOODING IS POSSIBLE ALONG THE CHESAPEAKE BAY AND
TIDAL POTOMAC RIVER AT TIMES OF HIGH TIDE THROUGH FRIDAY MORNING.

THE GALE WARNING CONTINUES THROUGH FRIDAY AFTERNOON.

SNOW SHOWERS ARE EXPECTED OVER THE HIGHER ELEVATIONS OF WESTERN
MARYLAND AND EASTERN WEST VIRGINIA FRIDAY NIGHT THROUGH SUNDAY
NIGHT.

A SMALL CRAFT ADVISORY MAY BE NEEDED ALONG THE TIDAL POTOMAC RIVER
AND MARYLAND CHESAPEAKE BAY SATURDAY AND SUNDAY BEHIND THE COLD
FRONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Augusta

When
March 2, 4:00 AM EST to 7:00 AM EST
Where
Augusta County, Churchville to Deerfield
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.230, -79.150

Roads were closed in Churchville, including Route 42, due to flooding. Roads were also closed in Sherando and Deerfield due to flooding.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2007Every state in 2007This day in weather historyWarnings in Virginia, March 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 18609.